Alert archive / Montana / Tornado Warnings in 2013
Tornado Warning 5, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 20, 2013, 6:57 PM MDT for Dawson County, McCone County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2013, 6:57 PM MDT (00:57 UTC)
- Expired
- Jul 20, 2013, 7:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Dawson County, MT, McCone County, MT
The radar
The Glasgow radar (KGGW), 123 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2363 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
711 WFUS55 KGGW 210057 TORGGW MTC021-055-210130- /O.NEW.KGGW.TO.W.0005.130721T0057Z-130721T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 657 PM MDT SAT JUL 20 2013 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... EASTERN MCCONE COUNTY IN NORTHEAST MONTANA... NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA... * UNTIL 730 PM MDT. * AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EASTERN MCCONE COUNTY...OR 11 MILES NORTHEAST OF CIRCLE...MOVING SOUTHEAST AT 25 MPH. * THE TORNADO WILL REMAIN OVER RURAL AREAS OF MCCONE AND DAWSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW! IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. && LAT...LON 4745 10518 4734 10546 4755 10561 4766 10541 TIME...MOT...LOC 0057Z 320DEG 20KT 4754 10545 $$ GAH WEATHER.GOV/GLASGOW
1 follow-up statement
098 WWUS55 KGGW 210117 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 717 PM MDT SAT JUL 20 2013 MTC021-055-210130- /O.CON.KGGW.TO.W.0005.000000T0000Z-130721T0130Z/ DAWSON-MCCONE- 717 PM MDT SAT JUL 20 2013 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EASTERN MCCONE AND WESTERN DAWSON COUNTIES... AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER NORTHWESTERN DAWSON COUNTY NEAR HIGHWAY 200...OR 11 MILES NORTHEAST OF CIRCLE... AND MOVING SOUTHEAST AT 25 MPH. THE TORNADO WILL REMAIN OVER RURAL AREAS OF DAWSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW! IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. && LAT...LON 4745 10518 4735 10544 4747 10548 4753 10535 TIME...MOT...LOC 0116Z 320DEG 20KT 4746 10535 $$ GAH WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 20, 6:54 PM MDT, 3 minutes earlier.
Area forecast discussion, Jul 20, 6:54 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 654 PM MDT SAT JUL 20 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... MADE ANOTHER UPDATE TO POPS AND WX GRIDS BASED ON THE LATEST MOVEMENT OF THE THUNDERSTORMS. THESE STORMS ARE PRODUCING BRIEF HEAVY RAIN...GUSTY WIND AND HAIL RANGING IN SIZE FROM DIME TO QUARTER. THEY ARE EXPECT TO DEPART THE AREA BY MID EVENING. SCT PREVIOUS UPDATE... MADE A QUICK UPDATE TO CHANGE AFTERNOON WX TO COVERAGE AND INCREASE POPS. A COUPLE OF STRONG STORMS HAVE POPPED UP WITH REPORTS OF HEAVY RAIN...SMALL HAIL...AND GUSTY WIND. SCT PREVIOUS DISCUSSION... CONVECTIVE ACTIVITY THIS AFTERNOON WILL CONTINUE TO DEVELOP OVER THE NEXT COUPLE OF HOURS BUT SHOULD DIMINISH PRETTY QUICK WITHOUT THE SHEAR IN PLACE. HRRR MODEL SHOWING JUST SCATTERED ACTIVITY AT BEST OVER THE NORTHEASTERN HALF OF THE CWA THIS EVENING. WITH AN UPPER TROUGH OVER THE EASTERN STATES AND A RIDGE TO OUR WEST...THE AREA IS UNDER A WEST-NORTHWEST FLOW. A DISTURBANCE...BOTH AT THE SURFACE AND ALOFT MOVES INTO SOUTHERN SASK LATER TONIGHT...KEEPING SHOWERS/THUNDERSTORMS GOING OVERNIGHT MAINLY TO THE NORTHEAST ZONES. SUNDAY...DISTURBANCE MOVES SOUTHEAST AND THROUGH THE CWA BRINGING AN INCREASE IN WEST WINDS DURING THE AFTERNOON. THEY SHOULD BE STRONG ENOUGH TO CAUSE PROBLEMS FOR FORT PECK LAKE FROM NOON UNTIL 9 PM...SO ISSUED A LAKE WIND ADVISORY. ON MONDAY...BACKDOOR FRONT THAT LIES NW TO SE ACROSS MONTANA SUNDAY NIGHT HELPS TO FIRE UP THUNDERSTORMS AS A VORT MAX MOVES IN FROM THE WEST. ACTIVITY MOVES IN FROM THE WEST WITH MORE ACTIVITY EXPECTED DURING THE EVENING. TFJ .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... AN UPPER LEVEL RIDGE IN THE WEST AND A PERSISTENT UPPER TROUGH CENTERED OVER NORTHERN QUEBEC WILL MAINTAIN A NORTHWEST FLOW OVER NORTHEAST MONTANA THROUGH MOST OF THE PERIOD. WEAK EMBEDDED DISTURBANCES IN THE UPPER FLOW WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION THROUGHOUT THE PERIOD. MONDAY EVENING AND OVERNIGHT GFS SENDS A DISTURBANCE FLOWING ALONG THE STATIONARY BOUNDARY THAT WILL INITIATE THUNDERSTORMS ACROSS NEMONT. WITH SOME AGREEMENT FROM THE 00Z EC...WENT AHEAD AND ADJUSTED POPS TO CHANCE. TUESDAY THROUGH SATURDAY THE FLUCTUATING STATIONARY BOUNDARY AND WEAK DISTURBANCES WILL GENERATE A FEW STORMS EACH DAY. THIS IS REFLECTED IN THE INHERITED GRIDS AND NO CHANGES ARE PLANNED HERE. SCT SYNOPTIC SET UP... A LARGE HIGH PRESSURE HEAT DOME IS CENTERED OVER THE LOWER INTER-MOUNTAIN WEST. A RIDGE SPUR RUNS NORTH OF THIS DOME INTO BRITISH COLUMBIA. A LARGE TROUGH EXTENDS FROM THE NORTHERN US PLAINS INTO MANITOBA AND UP THROUGH NUNAVUT. NORTHEAST MONTANA LIES BETWEEN THESE TWO FEATURES IN A ZONAL TO NORTHWEST FLOW PATTERN. ANOTHER LARGE TROUGH LIES OFF THE COAST OF BRITISH COLUMBIA. MONDAY NIGHT THROUGH THURSDAY NIGHT... NORTHWEST FLOW WILL END UP ALLOWING HIGH POP CHANCE ACROSS THE NORTHEAST DRYING TOWARD THE SOUTHWEST. THIS GRADIENT WILL BEGIN A BIT MORE SHARP MONDAY NIGHT BUT WILL SLOWLY DIFFUSE OUT TOWARD THURSDAY NIGHT AS JETS AND SHORTWAVES BECOME MORE FUZZY IN TIME. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DO EXIST ALMOST EVERY PERIOD. FRIDAY ONWARD... THE PATTERN WILL BECOME A LITTLE MORE PROGRESSIVE AS THE RIDGE TO THE WEST SETTLES OVER THE MONTANA HIGH PLAINS. THIS SHOULD EDGE TEMPERATURES UP BUT POPS WILL PROBABLY REMAIN AS THE ATMOSPHERE BECOMES MORE DESTABILIZED. HOWEVER... QPF IS EXPECTED TO LOWER AS PLANTS BEGIN TO STRESS FROM PROGRESSIVELY DRIER HOTTER DAYS AND SOILS FOLLOWED BY THE SURFACE LAYER OF THE ATMOSPHERE DRY OUT. GAH && .AVIATION... GENERALLY VFR. HOWEVER A WEAK UPPER LEVEL DISTURBANCE FLOWING OVER A STATIONARY SURFACE BOUNDARY WILL INITIATE ISOLATED TO SCATTERED AFTERNOON/EVENING THUNDERSTORMS THAT COULD AFFECT ANY OF THE TAF SITES. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM NOON TO 9 PM MDT SUNDAY FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 20, 4:49 PM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 449 PM MDT SAT JUL 20 2013 MTZ016>027-059>062-211100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 449 PM MDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT... MOSTLY NEAR THE CANADIAN AND NORTH DAKOTA BORDERS. STRONGER STORMS WILL LIKELY HAVE SOME BRIEF HEAVY RAIN...SMALL HAIL...GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT MOVING THROUGH THE REGION ON SUNDAY WILL GENERATE GUSTY NORTHWEST WIND. THEREFORE A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM NOON UNTIL 9 PM SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 20, 5:42 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
542 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 N OSWEGO 48.11N 105.89W
07/20/2013 E0.88 INCH VALLEY MT TRAINED SPOTTER
SPOTTER ON THE EDGE OF THE STORM REPORTED PEA AND NICKEL
SIZED HAIL.
&&
MATTMLocal storm report, Jul 20, 6:02 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
602 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 N OSWEGO 48.11N 105.89W
07/20/2013 E1.00 INCH VALLEY MT TRAINED SPOTTER
&&
MATTMSpecial weather statement, Jul 20, 6:02 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
602 PM MDT SAT JUL 20 2013
MTZ020-023-024-210100-
MCCONE-RICHLAND-ROOSEVELT-
602 PM MDT SAT JUL 20 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
UNTIL 700 PM MDT.
AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF BREDETTE...MOVING SOUTHEAST
AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
POPLAR...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4813 10498 4811 10498 4809 10495 4810 10493
4806 10487 4790 10520 4825 10553 4838 10559
4844 10540
TIME...MOT...LOC 0002Z 323DEG 19KT 4834 10544
CAMPBELL
WEATHER.GOV/GLASGOWSpecial weather statement, Jul 20, 6:07 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
607 PM MDT SAT JUL 20 2013
MTZ017-020-210045-
ROOSEVELT-VALLEY-
607 PM MDT SAT JUL 20 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
UNTIL 645 PM MDT.
AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF LUSTRE...MOVING SOUTHEAST AT 25
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF EASTERN VALLEY COUNTY...
RURAL AREAS OF WESTERN ROOSEVELT COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4842 10609 4812 10560 4804 10577 4805 10577
4802 10579 4801 10585 4804 10590 4801 10590
4833 10621
TIME...MOT...LOC 0007Z 318DEG 22KT 4832 10611
CAMPBELL
WEATHER.GOV/GLASGOWLocal storm report, Jul 20, 6:40 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
640 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 5 S VIDA 47.76N 105.49W
07/20/2013 E1.00 INCH MCCONE MT TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL WITH 20 TO 30 MPH WINDS AND
MODERATE RAIN REDUCING VISIBILITY TO ONE HALF MILE.
&&
MATTMLocal storm report, Jul 20, 6:57 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
657 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 11 NNE CIRCLE 47.56N 105.51W
07/20/2013 E2.75 INCH MCCONE MT TRAINED SPOTTER
GOLF BALL TO BASE BALL SIZED HAIL WITH HEAVY RAIN.
&&
MATTMThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:02 PM MDT | Special Weather Statement | GGW | Roosevelt | 58 min |
| Jul 20, 6:07 PM MDT | Special Weather Statement | GGW | 38 min | |
| Jul 20, 6:40 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone | 65 min |
| Jul 20, 7:25 PM MDT | Tornado Warning | GGW | Dawson | 35 min |
| Jul 20, 7:39 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie | 51 min |
| Jul 20, 7:43 PM MDT | Tornado Warning | GGW | Dawson | 32 min |
| Jul 20, 8:29 PM MDT | Tornado Warning | GGW | Dawson, Prairie | 31 min |
| Jul 20, 8:57 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 48 min |
Nearby
Tornado Warnings in Montana, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.